Kansas, 2010

Hail in Kansas, June 1, 2010

June 1, 2010 · NWS EAX · 1 event in 1 county or zone

An isolated severe thunderstorm, caused one inch hail to fall in Olathe Kansas, during the late morning hours of June 1st, 2010.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An isolated severe thunderstorm, caused one inch hail to fall in Olathe Kansas, during the late morning hours of June 1st, 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 1, 5:18 AM CST, 6 hours 3 minutes earlier.

Area forecast discussion, Jun 1, 5:18 AM CST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
618 AM CDT TUE JUN 1 2010

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

SEVERAL CONCERNS THIS FORECAST...CENTERING AROUND PRECIPITATION
CHANCES AS MID LEVEL FLOW HAS BECOME MORE ZONAL WITH WEAKER SHORT
WAVES.

EVEN FOR THE SHORT TERM...TODAY AND TONIGHT...MUCH UNCERTAINTY
REMAINS ON HOW CONVECTION MAY PLAY OUT. FOR THIS MORNING...A WEAK H7
WAVE COMING OUT OF WESTERN KANSAS...IS EXPECTED TO SUPPORT
CONVECTION MOVING INTO EASTERN KANSAS BY LATE MORNING. NAM 310K
ISENTROPIC SURFACE SHOWING TIGHTENING GRADIENT INTO EASTERN KANSAS
BY 18Z WITH CONVECTION DEVELOPING IN EASTERN KANSAS AND WESTERN
MISSOURI BY MID AFTERNOON.

BY THIS EVENING ANOTHER H7 WAVE DEVELOPS IN WESTERN KANSAS IN
RESPONSE TO A SLIGHTLY STRONGER H5 WAVE MOVING THROUGH THE CENTRAL
ROCKIES. A SURFACE FRONT IS EXPECTED TO BE SETTING UP FROM NORTHEAST
KANSAS ACROSS NORTHWEST MISSOURI AND INTO SOUTHERN IOWA BY THIS
TIME. THIS BOUNDARY IS EXPECTED TO BE THE FOCUS FOR CONVECTION
TONIGHT AS THIS H7 WAVE MOVES EAST WITH AN INCREASING LOW LEVEL JET
IN ADVANCE OF IT. THERE WILL BE THE POTENTIAL OF HEAVY RAINFALL IN
EXTREME NORTHERN MISSOURI WITH THIS SET UP. POTENTIAL WILL EXIST FOR
FLOODING PROBLEMS IF THIS BOUNDARY SETS UP IN THE REGION WITH AN MCS
DEVELOPING ALONG IT...SO A FLOOD WATCH MAY NEED TO BE ISSUED TODAY.

MID LEVEL H7 AND H5 WAVES WILL BE MOVING ACROSS NORTHERN MISSOURI
DURING THE DAY ON WEDNESDAY...WITH THE SURFACE FRONT EXPECTED TO BE
DRIVEN SOUTHWARD WITH THE COLD POOL FROM THE OVERNIGHT CONVECTION.
THIS WILL LIKELY SEND THE FRONT SOUTH AND EAST OF THE FORECAST AREA
BY 00Z THURSDAY...BUT STILL POST FRONTAL CONVECTION WILL BE POSSIBLE
UNTIL THE MID LEVEL TROUGH PASSAGE WEDNESDAY EVENING.

ON THURSDAY...WILL DRY THINGS OUT AS IT APPEARS THE FORECAST AREA
WILL BE IN BETWEEN WAVES...BUT WITH SUCH A FLOW...TIMING OF THESE
WEAK FEATURES IS PROBLEMATIC...AND MODELS REFLECT THIS WITH A
VARIETY OF SOLUTIONS. THERE SEEMS TO BE SOME CONSENSUS THAT ANOTHER
MORE NORTHERLY WAVE WILL BE MOVING INTO THE NORTHERN HIGH PLAINS BY
THURSDAY EVENING...WITH WARM AIR ADVECTION AHEAD OF THIS FEATURE
SETTING OFF CONVECTION THAT COULD CLIP NORTHWEST AREAS BY THURSDAY
EVENING. THEN THIS WAVE MAY BRING THE NEXT ROUND OF CONVECTION WITH
A SURFACE FRONT MOVING THROUGH THE AREA ON FRIDAY. PREVIOUS FORECAST
HAD THE BETTER CHANCES OF THIS CONVECTION FRIDAY NIGHT...AND HAVE
SOME CONCERNS THIS FASTER TIMING MAY PREVAIL.  BUT FOR NOW WILL NOT
MAKE ANY BIG CHANCES TO THE FURTHER OUT PERIODS AS CONFIDENCE
RAPIDLY DIMINISHES WITH THE MODELS STARTING TO REALLY DIVERGE ON
THEIR SOLUTIONS HEADING INTO THE WEEKEND.

PC

&&

.AVIATION...

LOW CONFIDENCE FORECAST WITH UNCERTAINTY REGARDING CONVECTIVE
EVOLUTION OF ONGOING SHOWERS/THUNDERSTORM ACTIVITY CURRENTLY ACROSS
WESTERN/CENTRAL KANSAS. THIS ACTIVITY IS OCCURRING WITHIN WAA REGIME
AS 35-40 KT LLJ HAS RESULTED IN MODEST ISENTROPIC ASCENT ACROSS THIS
AREA. CONVECTION WILL CONTINUE TO PROPAGATE EASTWARD WITH TIME AND
EXPECT THE BULK OF THIS ATIVITY TO REMAIN ACROSS PORTIONS OF NORTHERN
KANSAS AND NEBRASKA ON THE NOSE OF LLJ. HOWEVER...AS EASTERN EXTENT
OF LLJ VEERS LATER THIS MORNING...ADDITIONAL CONVECTION MAY DEVELOP
WITHIN WEAK TO MODERATE ISENTROPIC ASCENT ACROSS CENTRAL/EASTERN
KANSAS...WHICH MAY BE TRYING TO OCCUR ATTM AND IS FURTHER SUPPORTED
BY HIGH RESOLUTION SHORT RANGE MODEL OUTPUT. OTHERWISE...ONGOING
CONVECTION...SHOULD IT SURVIVE ACROSS KANSAS...WOULD NOT REACH THE
AREA UNTIL LATER THIS AFTERNOON. WILL NOT MENTION PRECIP IN THE TAF
AT THIS TIME UNTIL A BETTER HANDLE ON THE EVOLUTION ON ONGOING AND
POTENTIALLY NEW CONVECTION IS REALIZED.

DEROCHE

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 1, 5:10 AM CST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
610 AM CDT TUE JUN 1 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-HOLT-
ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
610 AM CDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MOVING INTO CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA
EARLY THIS MORNING MAY MOVE INTO EASTERN KANSAS AND SOUTHEAST
NEBRASKA BY MIDDAY...THEN DURING THE AFTERNOON...MOVE INTO WESTERN
MISSOURI. THE MORE LIKELY AREA TO SEE STORMS WILL BE NORTHEAST
KANSAS AND NORTHWEST MISSOURI THIS AFTERNOON. THE STORMS THIS
AFTERNOON AND INTO EARLY EVENING MAY BE SEVERE WITH LARGE HAIL,
DAMAGING WINDS. TORNADOES MAY ALSO BE POSSIBLE...WITH THE MORE
FAVORED AREA IN NORTHWEST MISSOURI AND EXTREME NORTHEAST
KANSAS...MAINLY NORTH OF A LINE FROM ST JOSEPH TO BETHANY.

THEN FOR TONIGHT...AS A FRONTAL BOUNDARY SETS UP ACROSS NORTHEAST
KANSAS AND NORTHWEST MISSOURI...A COMPLEX OF THUNDERSTORMS MAY
DEVELOP ALONG AND TO THE NORTH OF THIS BOUNDARY...AND SLIDE EAST
ACROSS NORTHERN MISSOURI TONIGHT. THERE WILL BE THE POTENTIAL OF
HEAVY RAINFALL NEAR THE IOWA BORDER TONIGHT...THAT MAY LEAD TO
FLOODING PROBLEMS. DAMAGING WINDS AND HAIL WILL ALSO STILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...THUNDERSTORMS MAY BE ONGOING IN THE MORNING ACROSS
NORTHERN MISSOURI...AND THE COLD POOL OF AIR GENERATED BY THIS
ACTIVITY IS EXPECTED TO HELP PUSH THE WARM FRONT NEAR THE IOWA
BORDER...SOUTHWARD AS A COLD FRONT ACROSS MISSOURI AND EASTERN
KANSAS. THIS SHOULD CONTINUE TO BE A FOCUS FOR THUNDERSTORMS
DEVELOPMENT WEDNESDAY INTO WEDNESDAY EVENING. SEVERE WEATHER MAY
AGAIN OCCUR WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE
HAIL.

LOOKING FURTHER AHEAD...THUNDERSTORMS CHANCES WILL INCREASE INTO
WEEKEND AS A WARM AND HUMID AIR MASS INTERACTS WITH SEVERAL UPPER AIR
DISTURBANCES. IT REMAINS TOO EARLY TO DETERMINE IF THIS ACTIVITY WILL
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHEAST KANSAS AND
NORTHERN MISSOURI THIS AFTERNOON AND INTO TONIGHT...AND ACROSS AREAS
FURTHER SOUTH ON WEDNESDAY. REPORTS OF HEAVY RAIN AND FLOODING ARE
ALSO REQUESTED.

PC

In the hours before

Special weather statement, Jun 1, 6:53 AM CST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
753 AM CDT TUE JUN 1 2010

KSZ060-011345-
LINN KS-
753 AM CDT TUE JUN 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINN COUNTY IN EAST
CENTRAL KANSAS UNTIL 845 AM CDT...

AT 749 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF KINCAID...OR 18 MILES WEST OF
MOUND CITY...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MOUND CITY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3810 9508 3829 9507 3830 9475 3808 9475
TIME...MOT...LOC 1253Z 271DEG 22KT 3819 9512

CDB
Special weather statement, Jun 1, 10:43 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1143 AM CDT TUE JUN 1 2010

KSZ057-105-011730-
JOHNSON KS-MIAMI KS-
1143 AM CDT TUE JUN 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI AND JOHNSON
COUNTIES IN EAST CENTRAL KANSAS UNTIL 1230 PM CDT...

AT 1136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM
LAWRENCE TO EDGERTON TO PAOLA...AND MOVING EAST AT 25 MPH.

AS THESE STORMS INCREASE IN STRENGTH...HAIL UP TO THE SIZE OF
NICKELS ALONG WITH HEAVY RAIN IS EXPECTED...WITH THE STRONGEST STORM
TRACKING BETWEEN DE SOTO AND GARDNER.

LOCATIONS NEAR THE PATH OF THESE STORMS OVER THE NEXT HOUR INCLUDE...
  GARDNER...SPRING HILL...DE SOTO...LOUISBURG...OLATHE...LENEXA...
  OVERLAND PARK...PRAIRIE VILLAGE...HILLSDALE...CLEARVIEW CITY...
  BUCYRUS...STILLWELL...LACKMANS AND STANLEY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3865 9505 3880 9506 3896 9506 3897 9505
      3901 9462 3854 9463
TIME...MOT...LOC 1641Z 267DEG 22KT 3889 9511 3865 9485

BOOKBINDER

The radar

The Pleasant Hill radar (KEAX), 47 km away, was scanning. The volume nearest the first event began at 17:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
June 1, 11:21 AM CST
Where
Johnson County, 1.75 mi NE of Olathe
Measured
1 in hail
Reported by
Public
Coordinates
38.900, -94.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244976.